Thunderstorm Wind, Campbell
- When
- August 7, 10:43 PM MST
- Where
- Campbell County, 3 mi E of Gillette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.283, -105.417
A severe thunderstorm developed over the Gillette area, producing large hail and wind gusts around 60 mph. The storm also produced heavy rain, which flooded roads in the area and closed Highway 59 north of Gillette for a short time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the Gillette area, producing large hail and wind gusts around 60 mph. The storm also produced heavy rain, which flooded roads in the area and closed Highway 59 north of Gillette for a short time. The Little Powder River in northern Campbell County rose out of its banks briefly on the morning of the 8th, flooding pasture land near the river.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 7:45 PM MST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
845 PM MDT MON AUG 7 2006
.DISCUSSION...INTENSITY OF CONVECTION HAS DECREASED THIS EVE AND THE
THREAT FOR FURTHER SVR WX OR FLASH FLOODING HAS GREATLY DIMINISHED.
WEAK LLJ WILL LIKELY CONTINUE TO SUPPORT SCT CONVECTION THIS EVE AND
POSSIBLY OVERNIGHT ESPECIALLY ACRS THE NRN ZONES. WILL UP POPS THIS
AREA WILL GENERALLY KEEPING THE REMAINDER OF ZONES IN THE 20-30
PERCENT RANGE.
&&
.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS EVENING...WITH LINGERING ISOLATED THUNDERSTORMS AROUND
OVERNIGHT. MOIST SOUTHERLY FLOW HAS BROUGHT MVFR/IFR CIGS INTO
NCNTRL NEB THIS EVE. THESE LOW CLOUDS WILL CONTINUE TO ADVECT NWWD
OVERNIGHT. AS THE CEILINGS LOWER OVERNIGHT...LIFR CEILINGS AND FOG
WILL BE FOUND AROUND THE BLACK HILLS AND ADJACENT PLAINS.
&&
.FIRE WEATHER...WILL LEAVE RED FLAG WARNING IN EFFECT THROUGH
TUESDAY EVENING. ON TUESDAY...WARMER AND DRIER CONDITIONS WILL OCCUR
OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. GUSTY WINDS ARE
EXPECTED AGAIN ON THE SOUTH DAKOTA PLAINS.
&&
UNR...WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FOR ALL OF WESTERN AND SOUTH CENTRAL SOUTH
DAKOTA UNTIL MIDNIGHT TUESDAY NIGHT.
WY...RED FLAG WARNING FOR NORTHEAST WYOMING FROM NOON TODAY UNTIL
MIDNIGHT TUESDAY NIGHT.
&&
JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 845 AM MDT MON AUG 7 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 845 AM MDT (945 AM CDT) MON AUG 7 2006 ...RED FLAG WARNING IN EFFECT FROM NOON MDT TODAY UNTIL MIDNIGHT MDT TUESDAY NIGHT FOR FIRE ZONES 260...261...262...263...264...265... AND 266 IN WESTERN SOUTH DAKOTA...AND FIRE ZONES 259...297... 298...AND 299 IN NORTHEAST WYOMING FOR WARM TEMPERATURES AND WINDY CONDITIONS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH THE POSSIBILITY OF SOME OF THE STORMS BECOMING SEVERE. THE AREAS WITH THE BEST CHANCE FOR SEVERE WEATHER ARE PORTIONS OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS FROM ANY SEVERE STORM THAT DEVELOPS. SOUTH TO SOUTHEASTERLY WINDS OF 15 TO 30 MPH WILL COMBINE WITH WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES TO PUSH THE GRASSLAND FIRE DANGER INDEX INTO THE EXTREME CATEGORY THIS AFTERNOON. ALSO A RED FLAG WARNING IS IN EFFECT FOR MOST OF THE AREA DUE TO WARM TEMPERATURES AND WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL DISTURBANCES CROSSING THE NORTHERN PLAINS WILL GIVE PARTS OF THE AREA A SLIGHT CHANCE FOR THUNDERSTORMS AT VARIOUS TIMES THROUGH WEDNESDAY...AND AGAIN ON FRIDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL GALENA 44.33N 103.65W
08/07/2006 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0545 PM TSTM WND GST HISEGA 44.05N 103.40W
08/07/2006 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 4 S RAPID CITY 44.02N 103.23W
08/07/2006 E0.75 INCH PENNINGTON SD NWS EMPLOYEE
0610 PM TSTM WND GST 4 S RAPID CITY 44.02N 103.23W
08/07/2006 E60.00 MPH PENNINGTON SD NWS EMPLOYEE
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
921 PM MDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 N DEADWOOD 44.40N 103.72W
08/07/2006 E1.00 INCH LAWRENCE SD LAW ENFORCEMENT
0345 PM HAIL GALENA 44.33N 103.65W
08/07/2006 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0400 PM HAIL 7 NE DEADWOOD 44.45N 103.62W
08/07/2006 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0400 PM HAIL 5 SSE DEADWOOD 44.31N 103.68W
08/07/2006 E1.75 INCH LAWRENCE SD TRAINED SPOTTER
0516 PM HAIL 2 NE SILVER CITY 44.11N 103.54W
08/07/2006 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
0545 PM TSTM WND GST HISEGA 44.05N 103.40W
08/07/2006 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
0610 PM HAIL 4 S RAPID CITY 44.02N 103.23W
08/07/2006 E0.75 INCH PENNINGTON SD NWS EMPLOYEE
0610 PM TSTM WND GST 4 S RAPID CITY 44.02N 103.23W
08/07/2006 E60.00 MPH PENNINGTON SD NWS EMPLOYEE
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 955 PM MDT MON AUG 7 2006 SDZ072-080500- STURGIS/PIEDMONT FOOT HILLS- 955 PM MDT MON AUG 7 2006 AT 955 PM MDT...A LINE OF THUNDERSTORMS EXTENDED FROM BEAR BUTTE TO JUST SOUTHWEST OF SPEARFISH AND WAS MOVING EAST SOUTHEAST AT 20 MPH. THIS ACTIVITY WILL BE PUSHING INTO STURGIS SHORTLY AFTER 1000 PM...THEN END AROUND 1100 PM. HEAVY RAIN...PEA SIZE HAIL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1135 PM MDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 8 N GILLETTE 44.40N 105.52W
08/07/2006 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&The Rapid City radar (KUDX), 207 km away, was scanning. The volume nearest the first event began at 05:41 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530286, 5530287, 5530288.